Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 145, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 15, 2012, 6:42 PM CDT for Decatur County, Norton County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2012, 6:42 PM CDT (23:42 UTC)
- Expired
- Aug 15, 2012, 7:23 PM CDT
- In force
- 41 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Decatur County, KS, Norton County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1296 J/kg
- Mixed-layer CIN
- -400 J/kg
- Mixed-layer LCL
- 1863 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
669 WUUS53 KGLD 152342 SVRGLD KSC039-137-160045- /O.NEW.KGLD.SV.W.0145.120815T2342Z-120816T0045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 642 PM CDT WED AUG 15 2012 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL DECATUR COUNTY IN NORTHWEST KANSAS... WEST CENTRAL NORTON COUNTY IN NORTHWEST KANSAS... * UNTIL 745 PM CDT * AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR KANONA...AND WAS MOVING EAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... NORCATUR AND REAGER. THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 84 AND 109. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3994 9992 3970 10006 3986 10052 3997 10047 TIME...MOT...LOC 2342Z 284DEG 11KT 3986 10038 WIND...HAIL 60MPH 1.00IN $$ DR
3 follow-up statements
568 WWUS53 KGLD 160002 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 602 PM MDT WED AUG 15 2012 KSC039-137-160045- /O.CON.KGLD.SV.W.0145.000000T0000Z-120816T0045Z/ NORTON KS-DECATUR KS- 702 PM CDT WED AUG 15 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL DECATUR AND WEST CENTRAL NORTON COUNTIES UNTIL 745 PM CDT... AT 658 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF NORCATUR TO 5 MILES NORTHEAST OF KANONA...AND WERE MOVING EAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... NORCATUR AND REAGER. THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 88 AND 109. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3982 10041 3996 10026 3994 9992 3970 10006 TIME...MOT...LOC 0002Z 284DEG 11KT 3991 10013 3985 10030 WIND...HAIL 60MPH 1.00IN $$ DR
683
WWUS53 KGLD 160015
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
615 PM MDT WED AUG 15 2012
KSC039-160025-
/O.CAN.KGLD.SV.W.0145.000000T0000Z-120816T0045Z/
DECATUR KS-
715 PM CDT WED AUG 15 2012
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DECATUR COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3993 9993 3991 9993 3983 9999 3970 10006
3974 10018 3995 10018 3994 9992
TIME...MOT...LOC 0015Z 266DEG 15KT 3990 10005
$$
KSC137-160045-
/O.CON.KGLD.SV.W.0145.000000T0000Z-120816T0045Z/
NORTON KS-
715 PM CDT WED AUG 15 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
NORTON COUNTY UNTIL 745 PM CDT...
AT 711 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
REAGER...AND WAS MOVING EAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHERN NORTON COUNTY.
THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 100 AND 109.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3993 9993 3991 9993 3983 9999 3970 10006
3974 10018 3995 10018 3994 9992
TIME...MOT...LOC 0015Z 266DEG 15KT 3990 10005
WIND...HAIL 60MPH 1.00IN
$$
DR983
WWUS53 KGLD 160023
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
623 PM MDT WED AUG 15 2012
KSC137-160033-
/O.CAN.KGLD.SV.W.0145.000000T0000Z-120816T0045Z/
NORTON KS-
723 PM CDT WED AUG 15 2012
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL NORTON COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 3993 9993 3991 9993 3983 9999 3970 10006
3974 10018 3995 10018 3994 9992
TIME...MOT...LOC 0023Z 266DEG 15KT 3990 10001
$$
DRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 6:35 PM CDT, 7 minutes earlier.
Area forecast discussion, Aug 15, 6:35 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
535 PM MDT WED AUG 15 2012
.SHORT TERM...(TONIGHT THROUGH THURSDAY)
ISSUED AT 230 PM MDT WED AUG 15 2012
LATEST RADAR/SURFACE OBS SHOW THE COLD FRONT MOVING THROUGH EASTERN
COLORADO AND STRETCHING NORTHEAST INTO CENTRAL NEBRASKA. THIS IS
ABOUT 6 HOURS AHEAD OF SCHEDULE. CURRENT SPEED OF THE FRONT HAS IT
EXITING THE TRI-STATE AREA DURING THE EARLY EVENING. STORMS
HAVE BEGUN TO FIRE ALONG A COUPLE OF SURFACE TROUGHS AHEAD OF THE
FRONT. WITH ABOUT 15 KTS OF 0-6KM SHEAR AND VERY DRY ENVIRONMENT
AHEAD OF THE FRONT...DO NOT ANTICIPATE THE STORMS TO BECOME WELL
ORGANIZED WITH THE PRIMARY THREAT BEING DAMAGING WINDS. HAVE
PRECIP. CHANCES LINGERING INTO THE LATE EVENING...MAINLY OVER THE
EASTERN PART OF THE AREA...DUE TO AN UPPER LEVEL SHORT WAVE TROUGH
MOVING OVER THAT AREA BEHIND THE FRONT.
MEANWHILE THE WINDS WILL INCREASE BEHIND THE FRONT...WITH GUSTS OF
20 TO 25 MPH. BASED ON THE LATEST OBSERVATIONS AND 18Z NAM...AM
THINKING THE WINDS WILL GRADUALLY INCREASE DURING THE EVENING BEFORE
DECLINING DURING THE EARLY MORNING HOURS.
THURSDAY A SURFACE HIGH PRESSURE WILL BUILD INTO THE AREA. WINDS
WILL CONTINUE TO DECLINE THROUGH THE DAY...BECOMING LIGHT BY THE
AFTERNOON. TEMPERATURES WILL BE BELOW NORMAL...WITH HIGHS IN THE
MID 70S TO LOW 80S.
.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 230 PM MDT WED AUG 15 2012
NORTHWEST FLOW WILL PREVAIL THROUGH SATURDAY. SURFACE HIGH PRESSURE
WILL RESIDE OVER THE CENTRAL PLAINS THROUGH THIS TIME.
SUBSIDENCE WILL CONTINUE THURSDAY NIGHT/FRIDAY MORNING ACROSS THE
FA. POPS WILL BE NIL FOR THOSE PERIODS. FRIDAY AFTERNOON THERE IS
SOME SURFACE CONVERGENCE IN THE EASTERN FA BUT FORCING IS WEAK SO DO
NOT HAVE MUCH CONFIDENCE IN ANYTHING FIRING THERE ESPECIALLY SINCE
THE NEXT SHORTWAVE DOES NOT REALLY IMPACT THE FA UNTIL FRIDAY NIGHT
AFTER 06Z. PLAN TO INCREASE SLIGHT CHANCE COVERAGE OVER THE
NORTHWEST FA FRIDAY EVENING AND THEN GO WITH SLIGHT CHANCE/CHANCE
POPS OVER MOST OF THE FA AFTER 06Z SATURDAY AS MAIN DYNAMICS COME
THROUGH. STORMS WILL LINGER OVER THE FAR EASTERN FA SATURDAY
MORNING. THERE WILL BE A SLIGHT CHANCE BEHIND THE FRONT SATURDAY
AFTERNOON ACROSS THE FA AND CHANCE POPS ALONG AND AHEAD OF THE FRONT
IN THE SOUTHEAST FA AS THE NEXT SHORTWAVE COMES THROUGH.
MIN TEMPERATURES THURSDAY NIGHT WILL FALL INTO THE MID 50S. LOW
TEMPERATURES FRIDAY NIGHT WILL BE IN THE MID/UPPER 50S. MAX
TEMPERATURES WILL RISE INTO THE LOWER 80S FRIDAY/SATURDAY.
FOR SATURDAY NIGHT THROUGH WEDNESDAY...SUBSIDENCE WILL DOMINATE
SUNDAY, OTHERWISE NUMEROUS SHORTWAVES WILL MOVE THROUGH NORTHWEST
FLOW CREATING AT LEAST A SLIGHT CHANCE THROUGH THIS PART OF THE
FORECAST.
MIN TEMPERATURES WILL MODERATE FROM THE UPPER 50S/LOWER 60S
SATURDAY/SUNDAY NIGHTS TO THE MID 60S FOR THE REMAINING TIME. MAX
TEMPERATURES SUNDAY WILL BE IN THE LOWER 80S AND THEN WARM TO THE
UPPER 80S/LOWER 90S MONDAY THROUGH WEDNESDAY.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 534 PM MDT WED AUG 15 2012
COLD FRONT HAS CLEARED KMCK AND WILL MOVE THROUGH KGLD EARLY THIS
EVENING. NORTHERLY WINDS WILL GUST TO 20-30KTS EARLY THEN
GRADUALLY DIMINISH THE REST OF THE NIGHT. THUNDERSTORMS WILL STAY
SOUTH OF BOTH TERMINALS.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR KSZ001-002.
CO...RED FLAG WARNING UNTIL 6 PM MDT THIS EVENING FOR COZ252.
NE...RED FLAG WARNING UNTIL 6 PM MDT /7 PM CDT/ THIS EVENING FOR
NEZ079>081.
&&
SHORT TERM...JTL
LONG TERM...FS
AVIATION...024Hazardous weather outlook, Aug 15, 3:51 PM CDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 251 PM MDT WED AUG 15 2012 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-162015- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 251 PM MDT WED AUG 15 2012 /351 PM CDT WED AUG 15 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT DUE TO WARM AND DRY CONDITIONS WITH GUSTY WINDS SHIFTING FROM THE SOUTHWEST TO THE NORTHWEST...CRITICAL FIRE WEATHER CONDITIONS WILL EXIST THIS AFTERNOON IN THE TRI-BORDER REGION OF COLORADO...NEBRASKA AND KANSAS. ISOLATED THUNDERSTORMS WILL CONTINUE TO DEVELOP IN THE VICINITY OF A SURFACE TROUGH LATE THIS AFTERNOON THAT WILL PRECEDE A COLD FRONT. THE THUNDERSTORMS WILL REMAIN ISOLATED THROUGH THE EARLY EVENING AS THE COLD FRONT MOVES THROUGH THE AREA. STORM COVERAGE WILL DECREASE BY MID EVENING AS THE COLD FRONT EXITS THE TRI- STATE AREA...WITH STORMS COMING TO AN END BY MIDNIGHT. THE MAIN THREAT WILL BE THE POTENTIAL FOR DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY AND SATURDAY AFTERNOON AND EVENING. THE SAME PATTERN CONTINUES FOR MONDAY AND TUESDAY AFTERNOON AND EVENING AS A SERIES OF DISTURBANCES MOVES ACROSS THE CENTRAL HIGH PLAINS REGION. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. JTL
In the hours before
Special weather statement, Aug 15, 4:40 PM CDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
340 PM MDT WED AUG 15 2012
KSZ013-152215-
SHERMAN-
340 PM MDT WED AUG 15 2012
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SHERMAN COUNTY IN NORTHWEST KANSAS...
AT 336 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF RULETON...MOVING EAST AT 10 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
&&
LAT...LON 3916 10204 3933 10199 3930 10151 3913 10155
3913 10193
TIME...MOT...LOC 2140Z 281DEG 9KT 3923 10190
DRSpecial weather statement, Aug 15, 5:06 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 406 PM MDT WED AUG 15 2012 KSZ027-152230- WALLACE- 406 PM MDT WED AUG 15 2012 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR WALLACE COUNTY IN WEST CENTRAL KANSAS... AT 402 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES NORTH OF WALLACE...MOVING EAST AT 10 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. && LAT...LON 3903 10177 3913 10172 3913 10148 3891 10148 TIME...MOT...LOC 2206Z 291DEG 8KT 3908 10162 DR
Special weather statement, Aug 15, 5:22 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 422 PM MDT WED AUG 15 2012 KSZ028-152245- LOGAN- 522 PM CDT WED AUG 15 2012 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS... AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES WEST OF WINONA...MOVING EAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. && LAT...LON 3903 10147 3913 10142 3913 10094 3894 10101 TIME...MOT...LOC 2222Z 275DEG 23KT 3909 10138 DR
Special weather statement, Aug 15, 6:35 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 535 PM MDT WED AUG 15 2012 KSZ003-004-160015- DECATUR-NORTON- 635 PM CDT WED AUG 15 2012 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NORTON COUNTY IN NORTHWEST KANSAS AND DECATUR COUNTY IN NORTHWEST KANSAS... AT 632 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR KANONA...MOVING EAST AT 15 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. && LAT...LON 3998 9984 3962 9991 3964 10058 3996 10042 TIME...MOT...LOC 2335Z 290DEG 11KT 3984 10035 DR
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 5:10 AM CDT | Red Flag Warning | GLD | Cheyenne, Rawlins | 14 hr |
| Aug 15, 4:40 PM CDT | Special Weather Statement | GLD | Sherman | 35 min |
| Aug 15, 5:06 PM CDT | Special Weather Statement | GLD | Wallace | 24 min |
| Aug 15, 5:22 PM CDT | Special Weather Statement | GLD | Logan | 23 min |
| Aug 15, 6:35 PM CDT | Special Weather Statement | GLD | Decatur, Norton | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.